Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 19, 2012, 2:55 PM CDT for Dawson County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2012, 2:55 PM CDT (19:55 UTC)
- Expired
- May 19, 2012, 3:32 PM CDT
- In force
- 37 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:08 PM CDT | HAIL 1.5 | 4 Nw Gothenburg, NE | MOST OF THE HAIL WAS PEA TO NICKEL WITH A FEW UP TO THE SIZE OF PING PONG BALLS. |
| May 19, 3:11 PM CDT | HAIL 0.88 | Gothenburg, NE | LOT OF PEA TO NICKEL SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
776
WUUS53 KGID 191955
SVRGID
NEC047-192045-
/O.NEW.KGID.SV.W.0129.120519T1955Z-120519T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 345 PM CDT
* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF GOTHENBURG...OR 34 MILES WEST OF LEXINGTON...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOTHENBURG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4105 10022 4105 9997 4084 10022 4084 10023
4104 10023
TIME...MOT...LOC 1955Z 219DEG 31KT 4088 10034
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN2 follow-up statements
018
WWUS53 KGID 192011
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT SAT MAY 19 2012
NEC047-192045-
/O.CON.KGID.SV.W.0129.000000T0000Z-120519T2045Z/
DAWSON NE-
311 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DAWSON COUNTY UNTIL 345 PM CDT...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF GOTHENBURG...OR 30 MILES NORTHWEST OF LEXINGTON...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN DAWSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4105 10022 4105 9997 4084 10022 4084 10023
4104 10023
TIME...MOT...LOC 2010Z 219DEG 31KT 4100 10022
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN911
WWUS53 KGID 192032
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT SAT MAY 19 2012
NEC047-192040-
/O.CAN.KGID.SV.W.0129.000000T0000Z-120519T2045Z/
DAWSON NE-
332 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAWSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THE REST
OF THE AFTERNOON.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN HASTINGS.
LAT...LON 4105 10022 4105 9997 4084 10022 4084 10023
4104 10023
TIME...MOT...LOC 2030Z 219DEG 31KT 4113 10008
$$
EWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:26 PM CDT, 29 minutes earlier.
Area forecast discussion, May 19, 2:26 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 226 PM CDT SAT MAY 19 2012 .SHORT TERM...REST OF TODAY THROUGH SUNDAY. PRIMARY FORECAST CONCERN LIES WITH THUNDERSTORM CHANCES THROUGH THIS EVENING. UPPER LEVEL PROFILER AND SATELLITE DATA NOT SHOWING ANY SURPRISES EARLY THIS AFTERNOON...WITH THE SYSTEM OF INTEREST STARTING TO PUSH OUT OF CO AND ONTO THE PLAINS...AND ACTIVITY IS ALREADY ONGOING ACROSS PORTIONS OF SWRN NEB/WRN KS AND MOVING TOWARD THE WRN EDGE OF THE CWA. AT THE SFC...MAIN FRONT MADE PRETTY GOOD EASTWARD PROGRESS THIS MORNING...MAKING IT ABOUT HALFWAY THROUGH THE CWA...WHERE IT HAS SINCE SLOWED/STALLED OUT. WARMER MID LEVEL TEMPS HAVE KEPT THE AREA IN THE PROXIMITY OF THE FRONT CAPPED OFF SO FAR...BUT THAT ISNT EXPECTED TO LAST TOO MUCH LONGER AS THE UPPER LEVEL TROUGH APPROACHES. EVEN WITH PLENTY OF CLOUD COVER IN PLACE...TEMPS CLIMBING WELL INTO THE 70S AND LOWER 80S ALONG WITH DEWPOINTS APPROACHING/AT 60 DEGREES HAS RESULTED IN INSTABILITY VALUES NEAR/+ 2000 J/KG ALONG AND AHEAD OF THE FRONT WITH WEAKER SHEAR...WITH LESS INSTABILITY BUT BETTER SHEAR SET UP BEHIND THE FRONT. THIS SURFACE FRONT WILL REMAIN THE PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON/EVENING...BUT WILL ALSO HAVE TO KEEP AN EYE ON THE ONGOING ELEVATED ACTIVITY TO THE WEST. SHORT TERM/HIRES MODELS REMAIN IN GOOD AGREEMENT SHOWING THE E/SE HALF OF THE CWA BEING PRIMARILY IMPACTED BY ANY ACTIVITY ASSOCIATED WITH THE FRONT...WHERE HAIL/WIND AND AN ISO TOR WILL REMAIN A CONCERN. HAIL/WIND WOULD BE THE CONCERNS WITH THE ACTIVITY FURTHER WEST. PRECIPITATION IS EXPECTED SHIFT OFF TO THE E/NE...AND SHIFT OUT OF THE CWA NEAR/IF NOT BEFORE MIDNIGHT. ONCE WE GET PAST MIDNIGHT TONIGHT AND THROUGH TOMORROW...DRY FORECAST REMAINS IN PLACE...WITH SLIGHT NORTHWESTERLY FLOW SETTING UP IN THE UPPER LEVELS BEHIND THIS LATEST TROUGH AXIS AND AHEAD OF WEAK RIDGING DEVELOPING OVER THE ROCKIES. ONCE THE SFC FRONT PUSHES OUT OF THE CWA...HIGH PRESSURE SETTLES IN FROM THE WEST...AND IS EXPECTED TO BE CENTERED OVER THE CENTRAL PLAINS THROUGH THE DAY. THIS WILL KEEP WINDS GENERALLY NORTHERLY...WITH SPEEDS ARND 10 MPH...AND WITH COOLER AIR ACCOMPANYING THIS SFC HIGH...TEMPERATURES ARE EXPECTED TO 'ONLY' TOP OUT IN THE LOW/MID 70S...OR NEAR AVERAGE FOR THIS TIME OF YEAR. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. FOR SUNDAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGING SHOULD BE A STRONG INFLUENCE ON KEEP OUR WEATHER DRY WITH A SURFACE TROUGH IN THE LEE OF THE ROCKY MOUNTAINS DEVELOPING DURING THIS PERIOD. TUESDAY MAY VERY WELL BE THE WARMEST DAY WITH 850 MB BEING THE WARMEST AHEAD OF LEE TROUGH AND AN APPROACHING COLD FRONT. ALSO...TUESDAY AFTERNOON WILL BE QUITE WINDY WITH AN INCREASING PRESSURE GRADIENT...ESPECIALLY WEST OF HIGHWAY 281. THE UPPER LEVEL PATTERN BECOMES QUITE AMPLIFIED BY WEDNESDAY. MODELS ARE IN GOOD AGREEMENT THAT A MEAN LONGWAVE TROUGH DEVELOPS IN THE WESTERN UNITED STATES AND A LONGWAVE RIDGE TO THE EAST. THE GFS IS MORE EARLY AND AGGRESSIVE THAN THE ECMWF AT EJECTING PIECES OF ENERGY INTO THE PLAINS...WHICH WILL LEAD TO AT LEAST LOW CHANCES OF PRECIPITATION FROM WEDNESDAY INTO THE REST OF THE LONG TERM FORECAST. AT THE SURFACE...A WARM FRONT IS FORECAST TO PASS EAST OF THE CWA BY SOMETIME WEDNESDAY...WITH A COLD FRONT IN WESTERN NEBRASKA PREDICTED TO STALL SOMEWHERE JUST WEST OF THE CWA. THE RIDGE TO THE EAST OF THE CWA SHOULD SHUNT MOISTURE RETURN TO AT LEAST SOME EXTENT...CALLING INTO QUESTION THE CHANCES OF SEVERE WEATHER AND FOR THAT MATTER...PRECIPITATION. MOISTURE SHOULD EVENTUALLY MAKE A RETURN WITH THE STALLED BOUNDARY HANGING AROUND THE REGION INTO THE WEEKEND. DETERMINING SEVERE CHANCES WILL BE DICEY...BUT STORMS WEDNESDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE...ESPECIALLY AS THE LOW-LEVEL JET KICKS IN WEDNESDAY EVENING. THE PLACEMENT OF THE BAROCLINIC ZONE WILL BE CRUCIAL IN DETERMINING SEVERE WEATHER CHANCES FURTHER OUT THAN WEDNESDAY. SHEAR NEAR THE BOUNDARY SHOULD BE AMPLE FOR SEVERE WEATHER...BUT INSTABILITY SEEMS TO BE THE LIMITING FACTOR HERE. NORTHERN AND WESTERN AREAS OF THE CWA HAVE POTENTIAL TO BE COOLER THAN THE REST IF THE BOUNDARY DRAPES INTO OUR CWA. && .AVIATION...18Z TAF. PRIMARY CONCERN FOR THIS TAF PERIOD LIES WITH THUNDERSTORM CHANCES. AN UPPER LEVEL STORM SYSTEM PUSHING OUT OF THE ROCKIES WILL BRING INCREASING THUNDERSTORM CHANCES TO THE TERMINAL AREA THIS AFTERNOON AND INTO THE EARLY EVENING...AND HAVE VC MENTION AS WELL AS A TEMPO GROUP MENTIONED. THE SURFACE COLD FRONT HAS PUSHED SOUTH OF THE TERMINAL...WINDS WILL BE GUSTY THIS AFTERNOON...AND WILL REMAIN NORTH/NORTHWESTERLY THROUGH THIS TAF PERIOD. OUTSIDE OF MVFR CIGS BEING POSSIBLE THIS AFTERNOON/EVENING AS THE STORM SYSTEM PASSES...VFR CONDITIONS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, May 19, 2:31 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 231 PM CDT SAT MAY 19 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 231 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND CONTINUING INTO THE MID TO LATE EVENING HOURS. THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF GOLF BALLS...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY AFTERNOON WILL BE WINDY. WIND WILL BLOW FROM THE SOUTH AT SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED...ESPECIALLY WEST OF HIGHWAY 281. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH PREDICTABILITY IS LOW...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...DURING THE TIME PERIOD OF THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO/HEINLEIN
In the hours before
Special weather statement, May 19, 2:49 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 249 PM CDT SAT MAY 19 2012 NEZ060-192030- DAWSON NE- 249 PM CDT SAT MAY 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL 330 PM CDT... AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF GOTHENBURG...OR 36 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS OF 60 MPH. THE TRACK OF THIS STORM IS UNCERTAIN AND WILL BE CLOSELY MONITORED. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GOTHENBURG... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 214. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4105 10022 4105 9996 4083 10023 4104 10023 TIME...MOT...LOC 1948Z 219DEG 31KT 4083 10039 HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:49 PM CDT | Special Weather Statement | GID | Dawson | 41 min |
| May 19, 3:52 PM CDT | Special Weather Statement | GID | Adams, Webster | 38 min |
| May 19, 4:19 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Webster | 41 min |
| May 19, 4:32 PM CDT | Special Weather Statement | GID | Clay | 43 min |
| May 19, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 42 min |
| May 19, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls, Webster | 48 min |
| May 19, 4:44 PM CDT | Special Weather Statement | GID | Webster | 31 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 37 min |
| May 19, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 49 min |
| May 19, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Polk, York | 46 min |
| May 19, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 41 min |
| May 19, 5:24 PM CDT | Tornado Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 36 min |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 46 min |
| May 19, 5:29 PM CDT | Tornado Warning | GID | Nuckolls | 31 min |
| May 19, 5:45 PM CDT | Special Weather Statement | GID | Dawson | 45 min |
| May 19, 5:56 PM CDT | Severe Thunderstorm Warning | GID | York | 49 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 48 min |
| May 19, 5:59 PM CDT | Tornado Warning | GID | Fillmore | 31 min |
| May 19, 6:01 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 44 min |
| May 19, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 38 min |
| May 19, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Polk | 30 min |
| May 19, 6:42 PM CDT | Severe Thunderstorm Warning | GID | York | 21 min |
| May 19, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 30 min |
| May 19, 6:46 PM CDT | Areal Flood Advisory | GID | Clay, Fillmore, Hamilton, York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.